Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

   
 

 

On the upper central series of infinite groups


Authors: M. De Falco, F. de Giovanni, C. Musella and Y. P. Sysak
Journal: Proc. Amer. Math. Soc. 139 (2011), 385-389
MSC (2010): Primary 20E15
Published electronically: September 27, 2010
MathSciNet review: 2736322
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Two relevant theorems by R. Baer and P. Hall show that a group is finite over a term with finite ordinal type of its upper central series if and only if it is finite-by-nilpotent. Extending these results, we prove here that if $ G$ is any group, the hypercentre factor group $ G/\bar Z(G)$ is finite if and only if $ G$ contains a finite normal subgroup $ N$ such that $ G/N$ is hypercentral (where the hypercentre $ \bar Z(G)$ of $ G$ is defined as the last term of its upper central series).


References [Enhancements On Off] (What's this?)

  • [1] Bernhard Amberg, Silvana Franciosi, and Francesco de Giovanni, Products of groups, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1992. Oxford Science Publications. MR 1211633
  • [2] Reinhold Baer, Endlichkeitskriterien für Kommutatorgruppen, Math. Ann. 124 (1952), 161–177 (German). MR 0045720
  • [3] P. Hall, Finite-by-nilpotent groups, Proc. Cambridge Philos. Soc. 52 (1956), 611–616. MR 0080095
  • [4] B. Huppert, Endliche Gruppen. I, Die Grundlehren der Mathematischen Wissenschaften, Band 134, Springer-Verlag, Berlin-New York, 1967 (German). MR 0224703
  • [5] John C. Lennox and Derek J. S. Robinson, The theory of infinite soluble groups, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, Oxford, 2004. MR 2093872
  • [6] Derek J. S. Robinson, Finiteness conditions and generalized soluble groups. Part 1, Springer-Verlag, New York-Berlin, 1972. Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 62. MR 0332989
    Derek J. S. Robinson, Finiteness conditions and generalized soluble groups. Part 2, Springer-Verlag, New York-Berlin, 1972. Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 63. MR 0332990
  • [7] I. Schur, Neuer Beweis eines Satzes über endliche Gruppen, Proc. Sympos. Appl. Math., Sitzber. Akad. Wiss., Berlin, 1902, pp. 1013-1019.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 20E15

Retrieve articles in all journals with MSC (2010): 20E15


Additional Information

M. De Falco
Affiliation: Dipartimento di Matematica e Applicazioni, Università di Napoli Federico II, Complesso Universitario Monte S. Angelo, Via Cintia, I-80126 Napoli, Italy
Email: mdefalco@unina.it

F. de Giovanni
Affiliation: Dipartimento di Matematica e Applicazioni, Università di Napoli Federico II, Complesso Universitario Monte S. Angelo, Via Cintia, I-80126 Napoli, Italy
Email: degiovan@unina.it

C. Musella
Affiliation: Dipartimento di Matematica e Applicazioni, Università di Napoli Federico II, Complesso Universitario Monte S. Angelo, Via Cintia, I-80126 Napoli, Italy
Email: cmusella@unina.it

Y. P. Sysak
Affiliation: Institute of Mathematics, Ukrainian National Academy of Sciences, vul. Tereshchenkivska 3, 01601 Kiev, Ukraine
Email: sysak@imath.kiev.ua

DOI: http://dx.doi.org/10.1090/S0002-9939-2010-10625-1
Keywords: Upper central series, hypercentre, hypercentral group
Received by editor(s): November 6, 2009
Published electronically: September 27, 2010
Dedicated: To Bernhard Amberg on his 70th birthday
Communicated by: Jonathan I. Hall
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.